Alert archive / Kansas / Freeze Warnings in 2017
Freeze Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Oct 14, 2017, 12:58 PM MDT for 4 counties in Kansas. It took effect at Oct 15, 2017, 2:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 12:58 PM MDT (18:58 UTC)
- In effect from
- Oct 15, 2017, 2:00 AM MDT
- Expired
- Oct 15, 2017, 8:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Kearny County, KS, Scott County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WWUS73 KDDC 141858 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 158 PM CDT Sat Oct 14 2017 KSZ061-062-074-151400- /O.UPG.KDDC.FZ.A.0002.171015T0800Z-171015T1400Z/ /O.NEW.KDDC.FZ.W.0003.171015T0800Z-171015T1400Z/ Hamilton-Kearny-Stanton- Including the cities of Syracuse, Lakin, Deerfield, and Johnson City 158 PM CDT Sat Oct 14 2017 /1258 PM MDT Sat Oct 14 2017/ ...FREEZE WARNING IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT /8 AM MDT/ SUNDAY... The National Weather Service in Dodge City has issued a Freeze Warning, which is in effect from 3 AM CDT /2 AM MDT/ to 9 AM CDT /8 AM MDT/ Sunday. The Freeze Watch is no longer in effect. * TEMPERATURE...30 to 32 degrees. * IMPACTS...Crops and sensitive vegetation may be damaged due to temperatures near to a little below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ043-151400- /O.NEW.KDDC.FZ.W.0003.171015T0800Z-171015T1400Z/ Scott- Including the cities of Scott City and Scott State Lake 158 PM CDT Sat Oct 14 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY... The National Weather Service in Dodge City has issued a Freeze Warning, which is in effect from 3 AM to 9 AM CDT Sunday. * TEMPERATURE...30 to 32 degrees. * IMPACTS...Crops and sensitive vegetation may be damaged due to temperatures near to a little below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ044-063-075-084-151400- /O.NEW.KDDC.FR.Y.0006.171015T0800Z-171015T1400Z/ Lane-Finney-Grant-Morton- Including the cities of Dighton, Garden City, Ulysses, and Elkhart 158 PM CDT Sat Oct 14 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SUNDAY... The National Weather Service in Dodge City has issued a Frost Advisory, which is in effect from 3 AM to 9 AM CDT Sunday. * TEMPERATURE...33 to 35 degrees but close to 32 near the ground. * IMPACTS...Crops and sensitive vegetation may be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ jf
2 follow-up statements
060 WWUS73 KDDC 150726 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 226 AM CDT Sun Oct 15 2017 KSZ043-061-062-074-151400- /O.CON.KDDC.FZ.W.0003.171015T0800Z-171015T1400Z/ Scott-Hamilton-Kearny-Stanton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, and Johnson City 226 AM CDT Sun Oct 15 2017 /126 AM MDT Sun Oct 15 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * TEMPERATURE...30 to 32 degrees. * IMPACTS...Crops and sensitive vegetation may be damaged due to temperatures near to a little below freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ044-063-075-084-151400- /O.CON.KDDC.FR.Y.0006.171015T0800Z-171015T1400Z/ Lane-Finney-Grant-Morton- Including the cities of Dighton, Garden City, Ulysses, and Elkhart 226 AM CDT Sun Oct 15 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...33 to 35 degrees but close to 32 near the ground. * IMPACTS...Crops and sensitive vegetation may be damaged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
907 WWUS73 KDDC 151333 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 833 AM CDT Sun Oct 15 2017 KSZ043-061-062-074-151445- /O.EXP.KDDC.FZ.W.0003.000000T0000Z-171015T1400Z/ Scott-Hamilton-Kearny-Stanton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, and Johnson City 833 AM CDT Sun Oct 15 2017 /733 AM MDT Sun Oct 15 2017/ ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS MORNING... Temperatures will warm quickly out of the 30s this morning. $$ KSZ044-063-075-084-151445- /O.EXP.KDDC.FR.Y.0006.000000T0000Z-171015T1400Z/ Lane-Finney-Grant-Morton- Including the cities of Dighton, Garden City, Ulysses, and Elkhart 833 AM CDT Sun Oct 15 2017 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... Temperatures will warm quickly out of the 30s this morning. $$ TURNER
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Oct 14, 12:08 PM MDT, 50 minutes earlier.
Area forecast discussion, Oct 14, 12:08 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 108 PM CDT Sat Oct 14 2017 ...Updated for aviation discussion... .SHORT TERM...(Today and tonight) Issued at 242 AM CDT Sat Oct 14 2017 Models this morning appear to be doing a decent job with precipitation continuing near and east of Dodge City early this morning where the better 850mb warm air advection near the nose of a low level jet moves north across central Kansas. Severe weather this morning from these storms is not expected at this time. This area of early morning convection is then expected to lift north northeast by early this afternoon. Another round of convection will then be possible late day as a stronger upper level trough exits the Rockies and begins to cross eastern Colorado and western Kansas. As this upper wave begins to cross western Kansas late day the 0-1km moisture convergence will improve along a cold front that will be located near and east of highway 283. Also better instability and shear will be present late day ahead of this next approaching wave so there will be a chance for some of these storms late Saturday to be strong or possibly even marginal severe. Area most favorable for these stronger storms will be along and east of a Stafford to Coldwater line with the main hazard being 60 mph winds gusts along with hail up to the size of quarters. Behind the cold front late Saturday afternoon strong northwest winds can be expected based on the reinforcement of cooler air spreading across western Kansas, and forecast mean wind speeds in the 0-1km level, and 850mb winds. Winds of 30 to 35 mph not out of the question for several hours late Saturday afternoon behind this cold front and wind gusts of 45 mph also being possible. Gusty northwest winds will decrease after midnight as the upper wave/cold front moves east across central Kansas and an area of high pressure starts to build into western Kansas. The lightest winds around 12z Sunday are still forecast to be near the Colorado border and based on the expected clear skies, magnitude of the cold air returning, and light winds the current Freeze Watch still looks on track. Still that some differences still exist on how quickly and exactly where the lightest winds will be early Sunday morning am currently favoring keeping the Freeze watch in place for now. Will continue to look at the latest models as they become available and adjust as needed. As for temperatures today will be favoring raising the highs based on the wedge of warm air forecast by all the models in the 850-800mb level, good mixing potential, and a more shallow layer of low level moisture. Highs climbing back into the lower 80s appearing more likely now south of Dodge City before temperatures begin to fall during the mid to late afternoon as cold air advection improves across western Kansas. .LONG TERM...(Sunday through Friday) Issued at 242 AM CDT Sat Oct 14 2017 A progressive upper level trough will move quickly east across the Mississippi and Ohio Valley on Sunday as a northwesterly flow develops across the Western High Plains. At the surface a cool dome of high pressure will build across western Kansas and based on the 850mb temperatures forecast at 00z Monday the highs are expected to be mainly in the low to mid 60s. Could be a few degrees warmer across far western Kansas where westerly down slope flow begins to improve. Early next week an upper level ridge axis will move across the western United States as a down slope northwesterly flow continues across eastern Colorado and western Kansas. This continues to support a warming trend next week as temperatures climb from around 70 on Monday into the 75 to near 80 degree range mid week. Precipitation chances still appear low through Wednesday despite several upper level waves rotating around the upper ridge axis and down the northwest flow across the central Plains. Wednesday and Thursday a stronger upper level trough is forecast to move out of the Central Rockies and across the West Central High Plains. As this next, more significant, upper wave passes moisture still appears limited so precipitation chances late week still appear small for western Kansas. There will be a chance for some slightly cooler air to filter into southwest Kansas late week behind a weak cold front but what little, if any, cooler air that does filter into western Kansas will brief with warmer temperatures expected to return by early next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Oct 14 2017 A cold front will pass through the TAF sites from 21 to 00z, with north winds at 25 kts. Until then, southwest winds will shift to the north. MVFR CIGS at KHYS will improve to VFR this afternoon with daytime heating and frontal passage. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 36 63 40 / 30 10 0 0 GCK 84 32 63 38 / 10 0 0 0 EHA 90 33 63 40 / 10 0 0 0 LBL 91 35 63 37 / 20 10 0 0 HYS 71 35 63 39 / 30 10 0 0 P28 84 40 63 41 / 60 60 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Sunday morning for KSZ061- 062-074. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Finch
Hazardous weather outlook, Oct 14, 1:47 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 247 AM CDT Sat Oct 14 2017 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 247 AM CDT Sat Oct 14 2017 /147 AM MDT Sat Oct 14 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of fog will be possible this morning north of a Garden City to Larned line. Visibility may fall briefly to 1/2 mile or less between 4 am and 9 am. A few strong to marginally severe thunderstorms will be possible late today east of a Stafford to Coldwater line. The main hazards late this afternoon will be hail up to the size of quarters and strong damaging winds of 60 mph. Strong northwest winds of 25 to 35 mph with wind gusts of 45 to near 50 mph will then be possible late today and early this evening across western and south central Kansas. These strong winds combined with low afternoon relative humidity will result in elevated fire danger levels, mainly west of highway 283. A freeze watch is currently in effect for locations west of a Ulysses to Garden City to Scott City line. Please refer to the latest freeze watch products for the latest updates. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Elevated risk * Non-thunderstorm wind: Elevated risk * Fog: Elevated risk * Freeze: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- The probability for widespread hazardous weather is low. Days 2-7 Hazards ---------------- * Sunday - Freeze: Elevated risk * Monday - Freeze: Limited risk - Fire weather: Elevated risk * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. * Friday - Fire weather: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may briefly be required between 4pm and 8 pm east of a Stafford to Coldwater line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Oct 14, 8:48 AM MDT, 4 hours 10 minutes before
Special Weather Statement National Weather Service Dodge City KS 948 AM CDT SAT OCT 14 2017 KSZ081-090-141545- Pratt KS-Barber KS- 948 AM CDT SAT OCT 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BARBER AND EASTERN PRATT COUNTIES UNTIL 1045 AM CDT... At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near Sawyer, or 8 miles south of Pratt, moving northeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pratt, Preston, Sawyer, Isabel, Coats, Cairo, Elm Mills and Pratt County Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3740 9874 3756 9888 3782 9847 3746 9846 TIME...MOT...LOC 1447Z 240DEG 31KT 3753 9871 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:46 AM MDT | Dense Fog Advisory | DDC | Ellis, Lane, Ness, Pawnee, Rush, Scott and 1 more | 6 hr |
| Oct 14, 8:48 AM MDT | Special Weather Statement | DDC | Pratt | 57 min |
| Oct 14, 12:58 PM MDT | Frost Advisory | DDC | Finney, Grant, Lane, Morton | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.